Does this sound weird?

Well, I already know it's going to sound weird! This second go 'round with chemo has hit me differently than the first one a year ago. My question is....and I hope I can express this correctly....do any of you ever feel like your mind/brain is drifting off someplace else? I have treatments on Thursdays (two so far) and at about Saturday evening, all day Sunday & Monday my mind feels as though it's going to another world! I feel other-worldly, everything seems kind of surreal. I'm afraid that if I just give in to those feelings, my mind will wander off & I'll never be able to get it back. (I told you it would be weird!) It's so hard to describe how I feel then, but I do know that I find it rather frightening. Someone please tell me I'm not going to lose my mind! :P

14 Replies

oldestnewest
  • During chemo and especially during a bad reaction to it one time that put me in the hospital for a week I felt like my mind was in a different place than my body. Cancer is such a surreal experience. I think it's easy to kinda shut down and feel like it is happening to someone else. Maybe it's a coping mechanism. I don't think your crazy but just trying to get to a good place mentally. Might not be a bad idea to see if the Dr. can give you something for anxiety. Hang in there!

  • Good way to word it...my mind is in a different place than my body.

  • Dear Minniemay, yes absolutely- I know what you mean. I described it as a disconnect and I literally felt myself disappearing. All that was left at times was me lying in bed, drifting in and out with pain, and sensations of discomfort. I'd look at the clock and time would either not have passed at all or leap forward.

    All I managed to do was repeat a phrase... and this too will pass.

    Mentally my 2nd chemo was much harder than my first. I suspect because I couldn't shrug and say it was a 1 off. My mind and body had to accept this was the new normal.

    I look back (from a year away from my last chemo) and I don't recognise who I was or how I felt. I'm now on Avastin with its own (smaller side affect) and I currently have pneumonia. Feel pretty rough but this again, will pass.

    Please don't think you're going mad. My husband described it far better. He a practical man not given to much emotional chat. He said, you have enough drugs in you to knock out a 25 stone man, of course you no longer feel like you.

    I think one of the main causes for my brain fog was the steroids they gave me during the chemo. I hated them and counteracted the affects with sleeping tablets.

    I just wanted you to know you're not alone...

    Hugs, T.x

  • I don't think your going to lose your mind. During my chemo I felt very disconnected a couple of days after my treatment. I'm sure it was because of the steroids I was given to take after my chemo . The feeling wore off quite quickly. Have a word with your team and maybe they can alter your dosage

    Best wishes Dil

  • It's "chemo-brain". In a word!

  • I absolutely understand how you feel, Minniemay, but, for me, it lasts a lot longer in the cycle. The first few days I even say the wrong words or can't think of what I started to say. It scared me the first few times. Now we just laugh and say it's "Chemo Brain". I also feel disorientated and dizzy later in the cycle when my bloods are at their lowest. As if my brain is disconnected and standing next to my body. My husband says if I consider all the poison that's been pumped into my body it's not surprising. My youngest son (grown up) had to have a light sedation for a procedure and was even given a leaflet to say he shouldn't sign any forms or make important decisions for at least twenty four hours. So if a light sedation, not even a proper anaesthetic, does that, it's not surprising we get these weird, losing our mind feelings.

    Love, Solange 😊

  • Hi Minniemay

    I can understand why you are worried about not feeling yourself. That feeling of disconnect is difficult, and so is feeling that you are not feeling or thinking like 'yourself'. I found the second round of chemo really hard psychologically. A lot of the time I felt on a different planet to everyone else. My mind would go off at odd tangents or I wouldn't be able to think at all! And I'm quite quick usually! I found that if I could allow it, and accept it, as the brains natural response to something very difficult, it became less worrying. This is how things are for now, because you are in treatment, and it will pass. I'm at the end of my second lot of chemo now and taking a PARP inhibitor. Looking back I can see how hard that chemo was and I wish I'd been a bit easier on myself.

    It will pass, you will feel like yourself again. In the meantime it's a tough road, try to be as kind to yourself as possible.

    X

  • I have had that this time round. It's took a while to identify but seems to be a mix of chemo brain and low blood pressure. I would mention it at your next review

    LA xx

  • Hi LA, they picked up my low blood pressure when I was in hospital a couple of weeks ago with pains and breathing problems. The cause was dehydration due to my iliostomy. I had an acute kidney injury and was put on a drip. The pains stopped a day or two after the drip. I had no idea I was dehydrated or that it caused low blood pressure.

  • I'm wondering if some of it is due to dehydration....I just don't seem to be able to get enough fluids into myself. The mild nausea is just enough for my brain to reject the idea of putting more in my belly. Really forcing, but probably not enough.

  • I spent a few days last week with a group of people recovering from or undergoing cancer treatment. The conversations were occasionally quite surreal as we forgot words, lost the thread and generally wombled around. I found it rather reassuring!

  • Hi M,May, when I have suffered with this in the pass & more recently I was told its the brain trying to deal with situations it normally doesn't have to deal with.

    I have had years of very stressful events sometimes I have delt with them very well & other times I have fallen badly & needed suport. I was told by a psychiarist that the fact you are aware this is happening means it's a good thing. It's when others start to notice something isn't right with you & you think everything is ok.

    Having this dreadful illness is very stressful. I also found chemo can make you very anxious. I was really bad on my first & second line chemo but the last chemo I was on I wasn't so bad. My daughter in law was pleasantly surprised that my mood stayed up more than down.

    I am on a low dose of antidepressants to help me sleep & stay relaxed. They are not for everyone but if this feeling carries on it might be an idea to mention it to your doctor. Take care Cinddyxx

  • Hi

    Yes definitely recognise what your describing , used to feel like I was having an out of body experience and looking down on what was going on . Chemo brain and a bit of post traumatic stress disorder according to my counsellor and very normal after everything we have been through !

    Finished chemo in January and now on Avastin, still have days when I feel I am in a bit of a bubble and observing what's going on.

    Locked myself out last week and then drove out the multi story car park without putting the ticket ( which I had paid for ) in to raise the barrier!! Just followed the car in front , amazing I didn't hit the barrier lol .

    Mind you my friend ( who doesn't have cancer ) took her dog to the groomers yesterday then came home and 30 mins later put his food down . When he didn't come to eat it she went into panic and started searching for him . Her husband then reminded her she'd taken him to the groomers !!! 😗

    Hope you are all as well as can be and having a good day .

    Love and best wishes Kim x

  • Thanks everyone...at least I know I'm not alone in this. It's now been a week & two days since the last treatment & the strange, other-worldly brain disfunction has really settled down (gee, I can hardly wait for the next round! :D). I remain pretty weak (spaghetti legs), but I can work through that. I appreciate the input from all of you...I wasn't sure I should even talk about this "thing", but I'm glad I did!

You may also like...